Indiana, 2006

Flash Flooding and Hail in Indiana, May 25, 2006

May 25, 2006 · NWS LMK · 24 events in 8 counties and zones

13 hail, 9 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 25, 3:06 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 25, 3:06 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
406 PM EDT THU MAY 25 2006

.MESO UPDATE...
TORNADO WATCHES NOW IN EFFECT FOR LOCATIONS ROUGHLY ALONG/N OF AN
EVV-LEX LINE. A BROKEN LINE OF SUPERCELLS HAS RAPIDLY DEVELOPED
OVER THE PAST HOUR OR SO FROM SE IL UP INTO CNTRL IN. SOME FAIRLY
LARGE HAIL BEING REPORTED FROM THOSE STORMS. WINDS HAVE BACKED IN
THE LATEST OBSERVATIONS AT HNB/SDF/LEX...INDICATING INCREASING
THREAT FOR ISLTD TORNADOES. FURTHER SW...STORMS HAVING A HARD TIME
DEVELOPING OVER FAR SRN IL INTO SE MO...THOUGH THIS AREA WILL
STILL HAVE TO BE WATCHED FOR ADDTL DEVELOPMENT. ADDITIONAL SCT
CONVECTION OVER WRN/CNTRL TN MAY AFFECT SRN/SE PORTIONS OF THE CWA
LATER ON.

CS

&&

.PREV DISCUSSION... (ISSUED 300 PM EDT THU MAY 25 2006)

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

UPPER LEVEL RIDGING IS FORECAST TO HOLD SWAY THROUGH MUCH OF THE
LONG TERM PERIOD.  DEPARTING SFC FRONTAL BOUNDARY IS FORECAST TO
CONTINUE TO MOVE SOUTHEAST AS SFC RIDGING BUILDS INTO THE OHIO
VALLEY THROUGH THE FIRST PART OF THE HOLIDAY WEEKEND.  IN
GENERAL...MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS ARE EXPECTED
THROUGH SUNDAY.  ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
WEEKEND WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS IN THE
MID TO UPPER 60S.  BY LATE SUNDAY...LATEST 00Z GFS SHOWS SOME WEAK
FRONTAL BOUNDARY IN THE AREA THAT REMAINS QUASI-STATIONARY FROM
NORTH TO SOUTH ACROSS THE REGION.  PRIND ARE THAT WE SHOULD REMAIN
RATHER DRY THROUGH MONDAY...THEREFORE WE PLAN ON KEEPING A DRY
FORECAST AT THIS POINT.  BY TUESDAY...WE WILL LIKELY SEE DIURNALLY
DRIVEN CONVECTION IN THE AFTERNOON/EVE.  SO WE WILL KEEP CHC POPS IN
FOR TUE THROUGH THU.  TEMPERATURES WILL COOL SLIGHTLY BY EARLY NEXT
WEEK...BUT TEMPS WILL STILL BE ABOVE NORMAL WITH HIGHS IN THE LOW TO
MID 80S AND OVERNIGHT LOWS IN THE MID 60S. -33

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 25, 3:30 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT THU MAY 25 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA IS IN A MODERATE
RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT.

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG
AN APPROACHING COLD FRONT. VERY MOIST AND VERY UNSTABLE AIR IS IN
PLACE ACROSS THE REGION. THE PRIMARY SEVERE WEATHER THREAT WILL BE
FOR DAMAGING WINDS AND HAIL...BUT THERE IS THE POTENTIAL FOR
ISOLATED TORNADOES TO DEVELOP AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT RISK FOR SEVERE STORMS WILL EXIST FRIDAY MORNING SOUTH OF
THE BLUEGRASS AND WESTERN KENTUCKY PARKWAYS. THIS AREA IS AHEAD OF A
COLD FRONT MOVING THROUGH THE REGION. THE PRIMARY THREAT WILL BE
WIND DAMAGE. THE STORMS WILL END BY EARLY AFTERNOON AS THE FRONT
PUSHES SOUTHEAST OF KENTUCKY.

THUNDERSTORMS ARE FORECAST AGAIN NEXT TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGH THIS EVENING.
SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT ANY
INSTANCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. CALL US...OR USE E-SPOTTER ON OUR WEBSITE TO RELAY
REPORTS.

CS

In the hours before

Special weather statement, May 25, 3:39 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT THU MAY 25 2006

INZ083-252115-
DUBOIS-
339 PM CDT THU MAY 25 2006

...SEVERE THUNDERSTORM APPROACHING DUBOIS COUNTY...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR PETERSBURG INDIANA...AND MOVING EAST AT 30
MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...LARGE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH...ARE POSSIBLE WITH THIS STORM ASSUMING THAT IT KEEPS ITS
CURRENT MOTION AND INTENSITY.

THIS STORM WILL BE...
  NEAR JASPER BY 410 PM CDT.

LARGE HAIL IS POSSIBLE WITH THIS STORM. PREPARE NOW BY MOVING YOUR
CAR TO A GARAGE...AND GOING INDOORS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
May 25, 4:23 PM EST
Where
Dubois County, Ireland
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.417, -87.000

Tree limbs were blown down. The spotter estimated a 60 mph gust.

Thunderstorm Wind, Dubois

When
May 25, 4:28 PM EST
Where
Dubois County, 3 mi N of Ireland
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.467, -87.000

Trees were downed.

Hail, Dubois

When
May 25, 4:38 PM EST
Where
Dubois County, Ireland
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.417, -87.000

Hail, Dubois

When
May 25, 4:40 PM EST
Where
Dubois County, Ireland
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.417, -87.000

Hail, Dubois

When
May 25, 4:42 PM EST
Where
Dubois County, Jasper
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -86.933

Thunderstorm Wind, Orange

When
May 25, 4:45 PM EST
Where
Orange County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -86.550

Trees and power lines were downed.

Hail, Dubois

When
May 25, 4:46 PM EST
Where
Dubois County, Jasper
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
38.400, -86.933

Hail, Dubois

When
May 25, 4:46 PM EST to 4:49 PM EST
Where
Dubois County, 5 mi E of Jasper
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
38.400, -86.833

Thunderstorm Wind, Washington

When
May 25, 5:00 PM EST
Where
Washington County, Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.600, -86.100

A tree was blown on to a home.

Thunderstorm Wind, Washington

When
May 25, 5:05 PM EST
Where
Washington County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -86.117

Trees were downed countywide. Hail was also reported near Livonia, but the size was not specified.

Hail, Crawford

When
May 25, 5:15 PM EST
Where
Crawford County, English
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -86.467

Thunderstorm Wind, Clark

When
May 25, 5:18 PM EST
Where
Clark County, Henryville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -85.767

Power lines were downed across Highway 31.

Thunderstorm Wind, Clark

When
May 25, 5:30 PM EST
Where
Clark County, 1 mi E of Henryville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.533, -85.750

Outbuildings were damaged by thunderstorm winds.

Hail, Perry

When
May 25, 5:43 PM EST
Where
Perry County, Leopold
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -86.583

Hail, Perry

When
May 25, 6:15 PM EST
Where
Perry County, 2 mi NW of Tell City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -86.800

Hail, Perry

When
May 25, 6:20 PM EST
Where
Perry County, Gatchel
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -86.650

Hail, Perry

When
May 25, 6:25 PM EST
Where
Perry County, 5 mi N of Tell City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -86.767

Hail, Perry

When
May 25, 6:30 PM EST
Where
Perry County, 5 mi N of Tell City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -86.767

Hail, Dubois

When
May 25, 6:39 PM EST
Where
Dubois County, Huntingburg
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -86.950

Flash Flood, Perry

When
May 25, 7:00 PM EST to 10:00 PM EST
Where
Perry County, Leopold
Deaths
3 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.100, -86.583

Three were killed when a pickup truck was washed away by flood waters while attempting to cross a normally dry creek bed. One child was able to swim away from the truck and was uninjured.

Hail, Harrison

When
May 25, 7:44 PM EST
Where
Harrison County, Frenchtown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -86.217

Thunderstorm Wind, Crawford

When
May 25, 7:59 PM EST
Where
Crawford County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -86.450

Trees were downed.

Flash Flood, Crawford

When
May 25, 7:59 PM EST to 10:00 PM EST
Where
Crawford County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -86.450

Numerous county roads were flooded.

Thunderstorm Wind, Floyd

When
May 25, 8:15 PM EST
Where
Floyd County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -85.967

Trees were downed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Perry2006-05-2535MaleVehicle/Towed TrailerDirect
Flash Flood, Perry2006-05-2555MaleVehicle/Towed TrailerDirect
Flash Flood, Perry2006-05-254MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507667, 5507668, 5507669, 5507670, 5507671, 5507672, 5507673, 5507674, 5507675, 5507676, 5507677, 5507678, 5507679, 5507680, 5507681, 5507682, 5507683, 5507684, 5507685, 5507690, 5507686, 5507687, 5507689, 5507688.